Tornadoes · United States · Colorado · 2019
EF0 tornado, Buckingham, Colorado, June 17, 2019
This EF0 tornado ran 0.0 miles across Weld County on June 17, 2019, touching down at 5:03 PM MDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 17, 2019
- Touchdown
- 5:03 PM MDT (23:03 UTC)
- Lifted
- 5:04 PM MDT (23:04 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Weld County
- Touchdown point
- 40.610, -104.020
- Lift-off point
- 40.610, -104.020
- Record number
- 1906171703-01
What the Weather Service recorded
A tornado touched down briefly in an open field in northeast Weld County. Another thunderstorm produced a wind gust to 62 mph at the Boulder Municipal Airport.
A tornado touched down briefly in an open field, no damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 17, 2:34 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 17, 2:34 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 234 PM MDT Mon Jun 17 2019 .SHORT TERM...(This evening through Tuesday) Issued at 230 PM MDT Mon Jun 17 2019 Afternoon convection is underway across the mountains and foothills with heavy rain and small hail the main threats. So far, storms have been producing about a half inch per hour or less rainfall rates. PW values ranging from 3/4 to an inch over the plains. Initially the Front Range urban corridor and adjacent areas are a bit more stable with ACARS soundings over Denver still showing weak stable layer near 700mb due to more cloud cover from this morning. With time, storms expected to push east over the plains and still looking at strong to severe storms further east of the urban corridor with better surface heating. CAPE values still expected to push 2000 J/kg but mid level flow only 15-25kt. With several weak impulses aloft expect another round of storms through the evening so will carry chance pops through at least midnight. For Tuesday, expect another cool and showery day with another round of showers and thunderstorms in the afternoon. Precipitable water values will remain high on Tuesday, generally around one inch so main threat will be heavy rain. Instability is a bit weaker on Tuesday, generally under 1000 J/kg along with weak shear profile, so severe weather threat will be lower. Temperatures will remain in the upper 60s and lower 70s across lower elevations. Will keep the likely PoPs going through Tuesday given the high moisture levels. .LONG TERM...(Tuesday night through Monday) Issued at 230 PM MDT Mon Jun 17 2019 A shortwave trough axis will push across the area Tuesday night to usher in drier air in northwesterly flow aloft. This will bring gusty downslope winds to the foothills and nearby urban corridor, keeping temperatures moderated. A shortwave upper ridge will bring warmer and drier weather to the area ahead of the next system dropping into the Pacific Northwest. PWATs will be about one to two tenths drier compared to the last two days, with values in the 0.5 inch range over the mountains, 0.75 inch over the urban corridor and up around an inch over the far northeastern corner of the state. Showers and weak storms will be isolated to scattered in coverage, with gusty winds and small hail the main impacts. Minimum temperatures will be relatively warm overnight with a continued surface trough to the lee of the mountains. An upper low will travel east along the US/Canadian border extending a trough into the Great Basin Thursday and Friday. Flow aloft will turn flow more westerly Thursday before more southwesterly Thursday night into Friday as a jet pushes down across the northern Rockies. After the warm night, Thursdays temperatures will likely be the warmest, with readings in the low 80s over the plains, and in the upper 50s to lower 70s over the high country. Lift from the jet and low level moisture moving north from the southern Great Plains into the surface lee low will bring a higher chance for thunderstorms, especially near the northern border. High values of shear will allow some of these storms to have the chance to become severe each afternoon and evening. Friday night, a cold front will drop south across the area. The upper trough will slowly transition across the forecast area this weekend with cooler temperatures and daily showers and thunderstorms, keeping our area green well into the month of June. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 230 PM MDT Mon Jun 17 2019 Expect first round of showers and storms to move across the terminals between 21-23z with heavy rain, small hail and gusty winds. Could see ILS approaches with the stronger storms. With multiple disturbances may see another round of storms this evening. Expect a repeat performance of stratus and patchy fog later tonight as additional pushes back west from the evening convection. More storms expected on Tuesday afternoon with rather deep moisture in place but stability will be more marginal. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Entrekin LONG TERM...Kriederman AVIATION...Entrekin
Hazardous weather outlook, Jun 17, 10:42 AM MDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1042 AM MDT Mon Jun 17 2019 COZ030>051-181645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1042 AM MDT Mon Jun 17 2019 ...Severe thunderstorms possible over the Northeast plains of Colorado this afternoon and evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop over the mountains and foothills around the noon hour, and then spread eastward across the Interstate 25 corridor and adjacent areas between 1 and 3 pm. Storms will then move across the rest of the northeast plains through late afternoon and evening. There will be a slight risk of severe thunderstorms over the northeast plains this afternoon and evening. Large hail up to 2 inches, heavy rain and damaging wind in excess of 60 mph will be the main threats. The greatest severe threat will be along and east of a line from around Greeley to Byers to Monument. Locally heavy rainfall could produce urban and small stream flooding as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday will be another convective day but with weaker thunderstorms expected due to cooler temperatures. The storms will have the potential to produce gusty winds, small hail, but more are expected to produce heavy rainfall. The threat of flooding looks lower however due to weaker storms. Wednesday will be warmer and drier, with Thursday and Friday seeing a return to more convection especially near the northern state border. For this weekend, a continued pattern of diurnal thunderstorms each day will occur with temperatures below normal under the influence of an upper trough pushing into the region. There will be a risk of severe storms as the jet ahead of the trough spreads over the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm this afternoon across the northeast plains of Colorado, especially east of the Interstate 25 corridor.
In the hours before
Local storm report, Jun 17, 3:09 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND GST 1 NE BOULDER 40.04N 105.23W
06/17/2019 M62 MPH BOULDER CO ASOS
REPORTED AT KBDU ASOS.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
0.9 hours after it, 106 km from the path. June 18, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78885 J/kg
- Surface CAPE
- 619 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Raymer (1NW), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cheyenne radar (KCYS), 89 km away, was scanning. The volume nearest the touchdown began at 23:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 17, 2019
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.